Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Risperidone associated tardive dyskinesia- a less common phenomenon
  1. Amin Gadit
  1. Department of Psychiatry, Memorial University of Newfoundland, St. John’s, Canada
  1. Correspondence to Professor Amin Gadit, amin.muhammad{at}med.mun.ca

Summary

A 51-year-old gentleman was admitted with a history of severe depression with marked agitation in the background of cocaine abuse. He had multiple medical problems like deep vein thrombosis, hepatitis C and tardive dyskinesia. Besides him being on antidepressant medication, risperidone was prescribed by his previous physician for a period of 2 years. Since commencement on this medication, he developed tardive dyskinesia that was never recognised and managed. This side effect caused additional anxiety to the patient and affected his social life. Upon admission, his medications were reviewed, risperidone was gradually withdrawn and procyclidine 2 mg twice daily was added. After being discharged from hospital, he was regularly seen in the out patient clinic. Within 3 months, his tardive dyskinesia improved tremendously, his quality of social life got better and by virtue of this, there was a faster remission in his depression and anxiety symptoms.

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.